Alert archive / Vermont / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 43, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 19, 2004, 2:28 PM EDT for Franklin County, Orleans County, Vermont. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2004, 2:28 PM EDT (18:28 UTC)
- Expired
- Aug 19, 2004, 3:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
Counties Franklin County, VT, Orleans County, VT
The radar
The Burlington radar (KCXX), 65 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 191828 SVRBTV VTC011-019-191930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 228 PM EDT THU AUG 19 2004 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORLEANS COUNTY IN NORTHEAST VERMONT FRANKLIN COUNTY IN NORTHWEST VERMONT * UNTIL 330 PM EDT * AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF MONTGOMERY...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MONTGOMERY...7 MILES EAST OF ENOSBURG FALLS AROUND 230 PM EDT NEAR MONTGOMERY CENTER AROUND 240 PM EDT 6 MILES SOUTH OF JAY AROUND 310 PM EDT NEAR WESTFIELD...TROY...8 MILES SOUTH OF NORTH TROY AROUND 320 PM EDT NEAR COVENTRY...5 MILES SOUTHWEST OF NEWPORT CENTER...8 MILES SOUTHWEST OF NEWPORT AROUND 330 PM EDT SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. LAT...LON 4493 7284 4476 7276 4486 7216 4511 7228 $$ TABER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:23 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 19, 2:23 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 223 PM EDT THU AUG 19 2004 .SHORT TERM (TONITE-SUN)... CD FRNT MVG SLOWLY THRU REGION THIS AFTERNOON...W/ RW/TRW FROM DACKS EAST INTO CVLY. EXPECTING FRNT TO PUSH EAST OF CWA BY EARLY EVENING...BEING REPLACED BY PATCHY FG AS WINDS DIMINISH AND SBUNDANT LL MOISTURE REMAINS OVER CWA. CLDS WILL BE ON THE INCR FROM THE SW AS SYSTEM APPROACHES THE NORTHEAST FROM THE OHIO VALLEY. FRIDAY-SATURDAY... HIGH PRESSURE RIDGE OVER REGION BEGINS TO WEAKEN AS LOW PRESSURE SYSTEM APPROACHES THE NORTHEAST. THE TIGHTLY COMPACT LOW OVER THE CENTRAL PLAINS GETS PICKED UP BY UPPER TROUGH...MVG ALONG ITS BASE... TRACKING INTO NEW ENGLAND. MDLS DIFFERENCES STILL ENSUE OVER TRACK OF LOW AND AMT OF PRECIP THIS SYSTEM WILL DELIVER TO THE CWA. THE GFS IS THE MORE POTENT MDL W/ NEARLY 2 FORECASTED BY 12Z...W/ LESSER AMTS(UP TO AN INCH LESS) IN ETA AND NGM DUE TO A TRACK A BIT FARTHER TO OUR SOUTH. THE TWO CANADIAN MDLS TAKE THE LOW OVER A TRACK THAT WOULD COINCIDE WITH THE GFS...BUT WITH LESS PRECIP. WILL CONCENTRATE HIGHER POPS IN CENTRAL PART CWA EARLY ON(FRI NITE- EARLY SAT MORN.)...W/ THE NE KINGDOM SEEING HIGHER POPS BEFORE TAPERING OFF DURING THE DAY. SAT. NITE-SUNDAY... SYSTEM MVS THRU REGION QUICKLY (18Z-00Z)...W/ NE KINGDOM SEEING LAST OF PRECIP LATE AFTERNOON. HIGH PRESSURE MVS IN BEHIND LOW SAT. NITE INTO SUNDAY. W/ LOW LEVEL MOISTURE IN PLACE AS HIGH APPROACHES... WILL MENTION PATCHY FOG. && .LONG TERM (MON-THUR)... WEAK ULVL DISTURBANCE IN THE JET STREAM WINDS ALOFT COMBINED WITH WEAK SFC FRNT PUSHES ACRS FA MONDAY INTO MONDAY NITE. WL MENTION CHC POPS ATTM WITH TEMPS NEAR NORMAL. THEREAFTER...LOOKS LIKE A SIGNIFICANT PATTERN CHANGE WITH MID/UPPER LVL RIDGE DEVELOPING ACRS EASTERN CONUS AND TROF DIGGING OVER THE INTER MOUNTAIN WEST. THIS SHOULD PROVIDE FA WITH ABOVE NORMAL TEMPS FOR A CHANGE AND MUCH DRIER WX THROUGH THUR. PROGGED 85H TEMPS BTWN 14-16C...COMBINED WITH SW DOWN-SLOPING WINDS WL PRODUCE TEMPS WELL INTO THE 80S FOR THE EXTENDED PERIOD. WL TREND TOWARD HIGHER TEMP GUIDANCE FOR TUES-THRU TIME PERIOD WITH LITTLE OVERALL CHANGE EXPECTED TO CRNT FCST. && .AVIATION (18Z-18Z)... SFC COLD FRNT LOCATED ACRS NORTHERN NY AND SLV ATTM WL BE ACRS THE CPV BTWN 19Z-21Z AND ACRS OUR SOUTHERN ZNS BTWN 21Z-00Z. UPSTREAM OBS SUGGEST BRIEF PERIOD OF VIS AROUND 3SM WITH TSRA AND CIGS ABOUND 020. WL KEEP TEMPO GROUP IN TAF TO COVER THIS CONVECTION...THEN HAVE IMPROVING CONDITIONS LATE THIS AFTERNOON. CLR SKIES...LIGHT WINDS...COMBINED WITH PLENTY OF LLVL MOISTURE EXPECT VALLEY FG IN MPV AND SLK WITH VIS BLW 1/2SM AND CIGS AROUND 001. FOG WL DISSIPATE BY 12Z FRI. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...JN LONG TERM/AVIATION...BOT
Hazardous weather outlook, Aug 19, 4:18 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 418 AM EDT THU AUG 19 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-200818- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 418 AM EDT THU AUG 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY: A WEAK COLD FRONT WILL CROSS THE REGION LATER TODAY. AS A RESULT...EXPECT A CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. HOWEVER...THE ACTIVITY SHOULD NOT BECOME SEVERE...THUS HAZARDOUS CONDITIONS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: HAZARDOUS WEATHER IS NOT EXPECTED. JMG
In the hours before
Special weather statement, Aug 19, 10:43 AM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1043 AM EDT THU AUG 19 2004 NYZ026-027-029>031-087-191545- NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-WESTERN CLINTON-SOUTHERN FRANKLIN- ...STRONG THUNDERSTORMS WITH LOCALIZED WIND GUSTS TO 40 MPH WILL BE POSSIBLE ACROSS WESTERN AND CENTRAL SAINT LAWRENCE COUNTY. AT 1040 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF MASSENA TO 20 MILES WEST OF DE KALB...MOVING EAST AT 25 TO 30 MPH. THUNDERSTORMS WILL BE NEAR RAYMONDVILLE...NORWOOD BY 1100 AM...NEAR POTSDAM...FORT COVINGTON BY 1110 AM...NEAR RUSSELL BY 1120 AM...NEAR TROUT RIVER...LAWRENCEVILLE BY 1130 AM...NEAR WEST BANGOR...SOUTH COLTON BY 1140 AM AND NEAR ST. REGIS FALLS BY 1150 AM. THESE THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...LOCAL WIND GUSTS TO 40 MPH...AND BRIEF HEAVY RAINFALL. RAINFALL AMOUNTS ASSOCIATED WITH THIS LINE WILL BE BETWEEN ONE AND THREE TENTHS OF AN INCH. TABER
Special weather statement, Aug 19, 1:12 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 112 PM EDT THU AUG 19 2004 NYZ028-031-VTZ001-002-005-006-016-017-191815- GRAND ISLE-LAMOILLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN CLINTON-WESTERN CLINTON- AT 110 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM WEST SWANTON TO 7 MILES SOUTHWEST OF MORRISONVILLE...MOVING EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR SOUTH HERO...HIGHGATE FALLS BY 130 PM... NEAR ST. ALBANS...SHELDON BY 140 PM...NEAR RICHFORD...MILTON BY 150 PM...NEAR ESSEX...WESTFORD BY 200 PM...NEAR JERICHO AND CAMBRIDGE BY 210 PM. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. IN ADDITION...YOU CAN EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. RAINFALL AMOUNTS ASSOCIATED WITH THIS LINE OF THUNDERSTORMS WILL BE BETWEEN ONE AND THREE TENTHS OF AN INCH.
Special weather statement, Aug 19, 2:24 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 224 PM EDT THU AUG 19 2004 VTZ003-016-191930- ORLEANS-EASTERN FRANKLIN- AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ENOSBURG FALLS...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR TROY...WESTFIELD BY 250 PM...NEAR NEWPORT CENTER...COVENTRY BY 300 PM...NEAR NEWPORT BY 310 PM...NEAR DERBY CENTER...WEST CHARLESTON BY 320 PM AND NEAR MORGAN CENTER BY 330 PM. SMALL HAIL AND WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS CAN BE EXPECT WITH THESE STORMS. RAINFALL AMOUNTS WILL BE BETWEEN THREE AND FIVE TENTHS OF AN INCH.
Nearby
Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.